Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 237, NWS Midland/Odessa, TX

August 6, 2017Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 6, 2017, 7:12 PM MDT for Lea County, New Mexico. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 7:12 PM MDT (01:12 UTC)
Expired
Aug 6, 2017, 8:15 PM MDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Lea County, NM

The radar

The Cannon AFB radar (KFDX), 172 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1019 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1019 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2392 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

514 
WUUS54 KMAF 070112
SVRMAF
NMC025-070215-
/O.NEW.KMAF.SV.W.0237.170807T0112Z-170807T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
712 PM MDT SUN AUG 6 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lea County in southeastern New Mexico...

* Until 815 PM MDT

* At 712 PM MDT, a severe thunderstorm was located 8 miles north of
  Maljamar, or 20 miles west of Lovington, moving north at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Lea County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3321 10333 3286 10363 3292 10382 3296 10381
      3297 10376 3318 10377 3338 10372
TIME...MOT...LOC 0112Z 197DEG 17KT 3298 10371 

HAIL...1.50IN
WIND...60MPH
 
$$
1 follow-up statement
108 
WWUS54 KMAF 070138
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
738 PM MDT SUN AUG 6 2017

NMC025-070215-
/O.CON.KMAF.SV.W.0237.000000T0000Z-170807T0215Z/
Lea NM-
738 PM MDT SUN AUG 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR NORTHWESTERN LEA COUNTY...

At 738 PM MDT, a severe thunderstorm was located 12 miles northeast
of Maljamar, or 19 miles west of Lovington, moving northeast at 5
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northwestern Lea County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3321 10333 3286 10363 3292 10382 3296 10381
      3297 10376 3318 10377 3338 10372
TIME...MOT...LOC 0138Z 214DEG 6KT 3302 10368 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 5:41 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 6, 5:41 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
641 PM CDT Sun Aug 6 2017

.DISCUSSION...

&&

.AVIATION...
Afternoon storms continue over SE NM... Permian Basin... and a few
in Pecos County. Have included mention of storms at CNM... MAF...
and FST. As of 23z have weak front sitting across center of
Permian Basin... expect this to slowly sag south.

&&

.PREV DISCUSSION... /issued 150 PM CDT Sun Aug 6 2017/

DISCUSSION...

An assortment of outflow boundaries are residing over the forecast
area this afternoon, with some of the latent boundaries beginning to
reappear via visible satellite imagery.  Hot temperatures areawide,
and ample low level moisture, have increased SBCape to at least 1500
J/Kg across the Permian Basin, but only 500-1000 J/Kg over the
higher terrain due to a bit drier air there.  A cold front is
located over the Texas Panhandle and easing southward.  Think
thunderstorms will develop in an uncapped atmosphere through max
heating along the mentioned outflow boundaries, a surface trough
over the trans Pecos into southeastern New Mexico, but less coverage
over the higher terrain.  Although shear is lacking for organized
convection, some of the storms could produce damaging winds due to
available energy and steep lapse rates.  Heavy rainfall/localized
flash flooding, frequent lightning strikes, and perhaps small hail
could also occur with the stronger storms.

Tonight, the potential exists for a cluster of thunderstorms or
Mesoscale Convective System to form over SE NM/NW Permian Basin, or
a little farther northward over east central NM along and behind the
front.  Any such conglomeration of storms would move slowly
southeastward along and behind the front.  Damaging winds could
occur with the stronger storms, along with frequent lightning, and
heavy rainfall/localized flash flooding.  It appears portions of the
SE NM plains, southeastward across the Upper Trans Pecos or Permian
Basin seem to be the most likely locations for these storms.  There
may be residual showers/storms over the Permian Basin Monday
morning, and a repeat of thunderstorms Monday afternoon/Monday
night, but further westward in an upslope flow regime behind the
front.  Instability could still be high enough for strong storms to
develop, but think heavy rainfall and flash flooding will be the
primary threat.  There is also the potential for widespread enough
heavy rainfall to issue a Flash Flood Watch Monday night/Tuesday
morning, at least over SE NM.  Will see how things pan out in the
next 12-18 hours before issuing a Watch.

Temperatures will be 5-10 degrees below normal Monday/Tuesday, but
the upper ridge will begin to build back over the region Wednesday
and Thursday which will result in lower rain chances and hotter
temperatures.  Another front may make it south into the area early
next week to possibly give another chance of rain, if not normal or
below temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  86  69  86 /  70  50  40  30
Carlsbad                       72  90  69  87 /  20  20  60  30
Dryden                         75  96  74  90 /  10  20  50  30
Fort Stockton                  73  91  69  87 /  20  20  50  30
Guadalupe Pass                 68  84  64  78 /  10  40  40  30
Hobbs                          68  84  66  83 /  40  30  60  20
Marfa                          62  88  60  84 /  10  30  40  30
Midland Intl Airport           72  88  69  87 /  50  30  40  30
Odessa                         72  88  69  86 /  40  30  40  30
Wink                           73  92  70  88 /  20  20  50  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Aug 6, 12:19 PM MDT, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
119 PM CDT Sun Aug 6 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
119 PM CDT Sun Aug 6 2017 /1219 PM MDT Sun Aug 6 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are possible this afternoon and tonight across
much of the area. Heavy rainfall, localized flash flooding, strong
winds, frequent lightning, and small hail are possible with these
storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Monday through Tuesday, scattered thunderstorms will be possible
areawide. Threats will include strong winds, heavy rainfall, and
localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Aug 6, 3:27 PM MDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
427 PM CDT SUN AUG 6 2017

TXZ081-062200-
Big Bend Area TX-
427 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 500
PM CDT...

At 426 PM CDT, Doppler radar was tracking a pair of strong
thunderstorms along US Highway 385. These storms were 16 miles
southeast of Elephant Mountain Wildlife Management Area, or 20 miles
south of Marathon, moving south at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Santiago Peak.

LAT...LON 2995 10339 3007 10307 2979 10280 2968 10336
TIME...MOT...LOC 2126Z 338DEG 15KT 2992 10326

72
Special weather statement, Aug 6, 4:20 PM MDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
520 PM CDT SUN AUG 6 2017

TXZ075-082-062245-
Pecos TX-Terrell TX-
520 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND NORTH
CENTRAL TERRELL COUNTIES UNTIL 545 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Bakersfield, moving east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of east central Pecos
and north central Terrell Counties.

LAT...LON 3068 10252 3083 10241 3085 10212 3048 10225
TIME...MOT...LOC 2219Z 275DEG 6KT 3074 10234
Special weather statement, Aug 6, 4:28 PM MDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
528 PM CDT SUN AUG 6 2017

TXZ074-081-062300-
Big Bend Area TX-Davis/Apache Mountains Area TX-
528 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BREWSTER COUNTY UNTIL
600 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marathon, moving southwest at 10 mph. This storm will cross US
Highway 385.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Marathon.

LAT...LON 3042 10316 3025 10307 3010 10319 3035 10344
TIME...MOT...LOC 2227Z 064DEG 9KT 3031 10319
Special weather statement, Aug 6, 5:16 PM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
616 PM CDT SUN AUG 6 2017

TXZ080-062345-
Marfa Plateau TX-
616 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PRESIDIO COUNTY
UNTIL 645 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marfa, moving south at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Marfa.

LAT...LON 3029 10408 3033 10388 3015 10381 3010 10409
TIME...MOT...LOC 2316Z 344DEG 8KT 3024 10395
Special weather statement, Aug 6, 6:04 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
604 PM MDT SUN AUG 6 2017

NMZ028-033-034-070030-
Southern Lea County NM-Eddy County Plains NM-Central Lea County NM-
604 PM MDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND WEST
CENTRAL LEA COUNTIES UNTIL 630 PM MDT...

At 604 PM MDT, Doppler radar was tracking a strong thunderstorm near
Maljamar, or 30 miles west of Lovington, moving southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Halfway, Loco Hills and Lea County Zip Franklin Memorial Airport.

LAT...LON 3281 10401 3293 10386 3240 10345 3233 10384
TIME...MOT...LOC 0004Z 324DEG 8KT 3280 10385
Special weather statement, Aug 6, 6:41 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
641 PM MDT SUN AUG 6 2017

NMZ028-033-070130-
Eddy County Plains NM-Central Lea County NM-
641 PM MDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND WEST
CENTRAL LEA COUNTIES UNTIL 730 PM MDT...

At 641 PM MDT, Doppler radar was tracking a strong thunderstorm over
Maljamar, or 25 miles west of Lovington, moving east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Buckeye and Maljamar.

LAT...LON 3300 10351 3276 10347 3276 10385 3294 10387
      3300 10361
TIME...MOT...LOC 0041Z 262DEG 12KT 3287 10378

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:04 PM MDTSpecial Weather StatementMAFLea26 min
Aug 6, 6:41 PM MDTSpecial Weather StatementMAFLea49 min
Aug 6, 8:08 PM MDTAreal Flood AdvisoryMAFLea2 hr
Aug 7, 4:18 PM MDTSpecial Weather StatementMAFEddy42 min
Aug 7, 4:33 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Aug 7, 4:46 PM MDTFlash Flood WarningMAFEddy3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.